Texas, 2009

Strong Wind in Texas, April 2, 2009

April 2, 2009 · NWS EWX · 7 events in 2 counties and zones

A dry line and cold front moved eastward across South Central Texas and produced damaging winds in Travis and Fayette counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$160,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A dry line and cold front moved eastward across South Central Texas and produced damaging winds in Travis and Fayette counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 2, 8:21 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 2, 8:21 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 AM CDT THU APR 2 2009

.UPDATE...
PRECIPITATION HAS MOVED OUT OF THE AREA.

&&

.DISCUSSION...
ALL OF THE SHOWERS HAVE MOVED OFF TO THE SOUTHEAST AND SKIES ARE
CLEARING QUICKLY. HAVE UPDATED THE POPS...WEATHER...AND QPF. HAVE
ALSO TWEAKED THE TEMPS AND DEW POINTS TO MATCH HOURLY TRENDS.

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT THU APR 2 2009/

AVIATION...
A DRY LINE AND COLD FRONT MOVING THROUGH S CENTRAL TX THIS MORNING
WITH SCT SHRA/TSRA ALONG THE FRONT EAST OF I35 WILL CONTINUE
MOVING EASTWARD INTO SE TX. RAPIDLY BECOMING VFR BEHIND THE COLD
FRONT BY 14Z WITH GUSTY W-NW WINDS OF 20-25 KNOTS WITH GUSTS TO
30-35 KNOTS POSSIBLE TODAY. WINDS WILL SUBSIDE TO 10-15 KNOTS BY
03/00Z THIS EVENING AND LIGHT AND VARIABLE AFTER 02Z. CONTINUED
VFR OR SKC THRU 03/12Z.

PREV DISCUSSION... /ISSUED 320 AM CDT THU APR 2 2009/

DISCUSSION...
LINE OF STRONG TO SEVERE TSTMS MOVING EASTWARD IS ABOUT TO ENTER
THE HILL COUNTRY ATTM. LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREAT THIS MORNING. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 8 AM FOR THE EASTERN HILL COUNTRY AND OUR NORTHEAST
COUNTIES. THIS LINE OF ELEVATED CONVECTION IS OCCURRING ALONG THE
DRYLINE AND WILL EXIT OUR EASTERN COUNTIES BY 18Z. THE TRAILING
COLD FRONT WILL SWEEP ACROSS OUR CWFA LATER THIS MORNING GENERATING
STRONG NORTHWEST WINDS OF 20 TO 30 MPH. A WIND ADVISORY IS IN
EFFECT FOR TODAY.

THE NEXT UPPER LEVEL TROF WILL SWING EASTWARD ACROSS THE SOUTHERN
PLAINS SATURDAY INTO SATURDAY NIGHT. THIS FEATURE WILL DRIVE A DRYLINE
ACROSS THE WESTERN HALF OF THE CWFA ON SATURDAY. DOWNSLOPING FROM
THE MEXICAN PLATEAU WILL RESULT IN AFTERNOON TEMPS SOARING INTO
THE 90S ACROSS OUR SOUTHWEST COUNTIES. THE TRAILING COLD FRONT
WILL MOVE ACROSS OUR CWFA ON SUNDAY. THIS WILL BE A DRY FROPA WITH
STRONG NORTHERLY WINDS AND LOW HUMIDITIES.

ANOTHER UPPER LEVEL TROF WILL TRACK ACROSS THE SOUTHERN PLAINS ON
WEDNESDAY. ONCE AGAIN THE DRYLINE WILL MIX EASTWARD WEDNESDAY AFTERNOON.
PCPN CHANCES WILL BE LIMITED AND WILL ONLY GO WITH SILENT 10 POPS FOR
OUR EASTERN COUNTIES ATTM.

FIRE WEATHER...
RED FLAG CONDITIONS WILL DEVELOP TODAY ACROSS MUCH OF OUR CWFA FOLLOWING
THE PASSAGE OF THE COLD FRONT. NORTHWEST WINDS OF 20 TO 30 MPH AND
RELATIVE HUMIDITIES FALLING BELOW 15 PERCENT WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS. ANOTHER COLD FRONT WILL MOVE ACROSS SOUTH
CENTRAL TEXAS ON SUNDAY. STRONG NORTHERLY WINDS AND LOW RELATIVE
HUMIDITIES WILL ONCE AGAIN RESULT IN NEAR CRITICAL FIRE WEATHER
CONDITIONS ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  44  76  59  83 /  10   0   0  -   10
AUSTIN BERGSTROM INTL AIRPORT  77  42  76  57  83 /  10   0   0  -   10
NEW BRAUNFELS MUNI AIRPORT     79  45  77  58  85 /  10   0   0  -   -
BURNET MUNI AIRPORT            72  44  75  57  82 /  10   0   0  -   10
DEL RIO INTL AIRPORT           88  50  84  61  92 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        74  43  75  58  82 /  10   0   0  -   10
HONDO MUNI AIRPORT             83  41  80  59  89 /  -    0   0   0   0
SAN MARCOS MUNI AIRPORT        78  44  76  59  85 /  10   0   0  -   -
LA GRANGE - FAYETTE REGIONAL   78  44  76  59  83 /  30   0   0  -   10
SAN ANTONIO INTL AIRPORT       79  45  77  60  86 /  10   0   0  -   -
STINSON MUNI AIRPORT           81  43  79  61  87 /  -    0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BEXAR...BLANCO...BURNET...COMAL...DE
WITT...DIMMIT...EDWARDS...FRIO...GILLESPIE...GONZALES...GUADALUPE...
HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...LLANO...
MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...
WILLIAMSON...WILSON...ZAVALA.

WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

05/04
Hazardous weather outlook, Apr 2, 6:44 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 AM CDT THU APR 2 2009

TXZ171>173-183>194-202>209-217>225-228-031100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
744 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY IS IN EFFECT ALL AREAS FROM 10 AM UNTIL 5 PM TODAY
FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. NORTHWEST
WINDS WILL INCREASE TO 20 TO 30 MPH BEHIND A COLD FRONT WITH
HIGHER GUSTS BETWEEN 30 AND 40 MPH POSSIBLE.

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM UNTIL 7 PM TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NEAR CRITICAL FIRE WEATHER CONDITIONS BEHIND A COLD FRONT ON
SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Apr 2, 6:14 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 AM CDT THU APR 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             BLANCO                  30.10N  98.42W
04/02/2009  E0.25 INCH       BLANCO             TX   PUBLIC

&&

EVENT NUMBER 00457

SBS
Local storm report, Apr 2, 7:08 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 AM CDT THU APR 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             JOHNSON CITY            30.27N  98.41W
04/02/2009  M0.25 INCH       BLANCO             TX   LAW ENFORCEMENT

0450 AM     HAIL             BLANCO                  30.10N  98.42W
04/02/2009  E0.25 INCH       BLANCO             TX   PUBLIC

0530 AM     HAIL             DRIPPING SPRINGS        30.19N  98.09W
04/02/2009  E0.25 INCH       HAYS               TX   PUBLIC

0535 AM     HAIL             DRIFTWOOD               30.12N  98.03W
04/02/2009  E0.25 INCH       HAYS               TX   PUBLIC

0541 AM     HAIL             10 NNW AUSTIN           30.40N  97.81W
04/02/2009  M0.25 INCH       TRAVIS             TX   CO-OP OBSERVER

            PEA HAIL AT AUSTIN GREAT HILLS NWS COOP STATION. HAIL
            DURATION 2 MINUTES...FROM 541 TO 543AM.

0550 AM     HAIL             ROSANKY                 29.93N  97.30W
04/02/2009  E0.50 INCH       BASTROP            TX   PUBLIC

&&

EVENT NUMBER 00452 00457 00455 00456 00453 00454

SBS
Local storm report, Apr 2, 7:12 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
812 AM CDT THU APR 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HAIL             12 N NIXON              29.44N  97.76W
03/31/2009  E2.00 INCH       GONZALES           TX   LAW ENFORCEMENT

            TWO TO THREE INCHES OF HAIL COVERED THE HIGHWAY NORTH
            OF LEESVILLE

&&

EVENT NUMBER 00458

SBS
Local storm report, Apr 2, 8:49 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
949 AM CDT THU APR 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             1 WNW JOHNSON CITY      30.28N  98.42W
04/02/2009  M0.25 INCH       BLANCO             TX   COCORAHS

            HAIL LASTED 3 MINUTES...0.35 RAIN...WIND GUSTS 30 40
            MPH.

&&

EVENT NUMBER 00459

SBS
Local storm report, Apr 2, 9:16 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1016 AM CDT THU APR 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             1 N DRIPPING SPRINGS    30.20N  98.09W
04/02/2009  E0.25 INCH       HAYS               TX   COCORAHS

&&

EVENT NUMBER 00460

SBS
Local storm report, Apr 2, 9:53 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1053 AM CDT THU APR 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             1 S DRIPPING SPRINGS    30.17N  98.09W
04/02/2009  E0.25 INCH       HAYS               TX   COCORAHS

&&

EVENT NUMBER 00461

SBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Travis

When
April 2, 10:29 AM CST to 10:31 AM CST
Where
Travis forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Power lines were blown down along Western Hills Drive near the intersection of MOPAC and Loop 1 in northern Austin.

Strong Wind, Travis

When
April 2, 1:07 PM CST to 1:12 PM CST
Where
Travis forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Trees were blocking the road on Aurora Drive near West Koenig Lane in the northern part of Austin.

Strong Wind, Travis

When
April 2, 1:37 PM CST to 1:42 PM CST
Where
Travis forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Large tree limbs were blocking Parkfield Drive just north of West Braker Lane in northern Austin.

Strong Wind, Travis

When
April 2, 1:55 PM CST to 1:59 PM CST
Where
Travis forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Tree limbs were down at the Capital Metro Pavillion Park and Ride at US Hwy 183 near Oak Knoll in norther Austin.

Strong Wind, Fayette

When
April 2, 2:15 PM CST to 2:20 PM CST
Where
Fayette forecast zone
Measured
35 kt (40 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Public
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Metal tent poles and camping equipment were blown into nearby recreational vehicles causing minor damage in Round Rock. One person was hit in the head by a flying tent pole.

Strong Wind, Travis

When
April 2, 2:17 PM CST to 2:22 PM CST
Where
Travis forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Downed tree limbs blocked William Cannon Drive between Beckett Road and Escarpment Boulevard in western Austin.

Strong Wind, Travis

When
April 2, 2:40 PM CST to 2:45 PM CST
Where
Travis forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Utility Company
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Austin Energy reported 8000 customers without power due to tree limbs brushing against power lines.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164572, 166918, 166919, 166922, 166923, 166924, 166925.